Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 7:02 PM CDT for Hand County, Spink County, South Dakota. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 7:02 PM CDT (00:02 UTC)
- Expired
- May 25, 2016, 7:11 PM CDT
- In force
- 9 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Hand County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
945
WUUS53 KABR 260002
SVRABR
SDC059-115-260030-
/O.NEW.KABR.SV.W.0014.160526T0002Z-160526T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
EAST CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM CDT
* AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VAYLAND...OR
13 MILES EAST OF MILLER...MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SPOTTSWOOD AROUND 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4456 9887 4473 9852 4464 9845 4463 9871
4433 9871
TIME...MOT...LOC 0001Z 243DEG 31KT 4454 9871
HAIL...1.75IN
WIND...<50MPH
$$
WISE1 follow-up statement
463
WWUS53 KABR 260011
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT WED MAY 25 2016
SDC059-115-260021-
/O.CAN.KABR.SV.W.0014.000000T0000Z-160526T0030Z/
SPINK SD-HAND SD-
711 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SPINK AND EAST
CENTRAL HAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4456 9887 4473 9852 4464 9845 4463 9871
4433 9871
TIME...MOT...LOC 0006Z 243DEG 31KT 4458 9860
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:30 PM CDT, 32 minutes earlier.
Area forecast discussion, May 25, 6:30 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 630 PM CDT WED MAY 25 2016 .UPDATE... Issued at 624 PM CDT WED MAY 25 2016 Made a few minor changes to pops this evening west of the Missouri River. Otherwise, continuing to track a severe storm moving east across the southern CWA this evening. && .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 342 PM CDT WED MAY 25 2016 Thunderstorms are beginning to intensify just W of the CWA this afternoon that has produced significant hail. Expect them to track E around 20kts, and stay mainly as discrete cells through 00Z. At that point they may diminish with the loss of daytime heating. Will continue to closely monitor incoming and developing severe weather potential in our high CAPE and marginal shear environment. Current fcst would have precip exiting E shortly after 06Z, with dry weather then being the rule through early afternoon Thursday. The focus for showers and thunderstorms will be over the far W, and the SE corners of the CWA. Just going with general thunderstorms for Thursday. SPC has the Marginal and slight risk areas over the SE corner of SD. Expect highs again tomorrow to top out in the 70s for most areas, with low 80s possible over W Central MN. .LONG TERM...(Thursday Evening through Wednesday) Issued at 342 PM CDT WED MAY 25 2016 Thursday night will probably be a dry forecast period, while upper level confluent flow is over the region. However, when an upper low currently over southern California lifts north-northeast across the region Friday through Saturday, precipitation chances will abound. Then, it appears some weak mid-level ridging/height rises develop over the Northern Plains, shutting off the vast majority of precipitation chances from Saturday night through Sunday night. Beyond that, longer range model output continues to suggest more precipitation chances setting up across the region Monday through Tuesday as the next low pressure system deepens while moving east over the Dakotas into Minnesota. This system is also expected to bring breezy to windy conditions Tuesday night and Wednesday. Highs through the period will be mainly in the 70s and 80s across the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 624 PM CDT WED MAY 25 2016 Showers and thunderstorms will continue to move east this evening and will likely affect KABR and KATY. Added in a VCTS mention for KABR starting around 1z. Showers and thunderstorms will exit the region by 5z. Other than in thunderstorms, VFR conditions are expected. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...KF LONG TERM...Dorn AVIATION...Wise
Hazardous weather outlook, May 25, 10:24 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CDT WED MAY 25 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. KF
In the hours before
Local storm report, May 25, 6:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 WSW MILLER DALE COLON 44.39N 99.20W
05/25/2016 M1.75 INCH HAND SD EMERGENCY MNGR
&&
RLLocal storm report, May 25, 6:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 N MILLER DALE COLONY 44.41N 99.11W
05/25/2016 E1.00 INCH HAND SD EMERGENCY MNGR
30-40 MPH WIND GUSTS ESTIMATED AS WELL.
&&
RLSpecial weather statement, May 25, 6:42 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED MAY 25 2016
SDZ037-051-260015-
BUFFALO SD-HAND SD-
642 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND
SOUTHEASTERN HAND COUNTIES UNTIL 715 PM CDT...
AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF PLEASANT VALLEY COUNTRY CHURCH...OR 24 MILES SOUTH
OF MILLER...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROSEHILL DAM.
LAT...LON 4420 9896 4435 9871 4420 9870 4420 9892
4415 9893
TIME...MOT...LOC 2340Z 240DEG 21KT 4418 9884
KFLocal storm report, May 25, 6:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL MILLER 44.52N 98.99W
05/25/2016 E0.88 INCH HAND SD LAW ENFORCEMENT
&&
RLLocal storm report, May 25, 6:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 E SAINT LAWRENCE 44.52N 98.87W
05/25/2016 E1.50 INCH HAND SD EMERGENCY MNGR
ALONG HIGHWAY 14.
&&
RLSpecial weather statement, May 25, 6:58 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 658 PM CDT WED MAY 25 2016 SDZ004-005-260045- CAMPBELL SD-MCPHERSON SD- 658 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON AND EASTERN CAMPBELL COUNTIES UNTIL 745 PM CDT... AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ARTAS...OR 12 MILES NORTHWEST OF EUREKA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUREKA...ARTAS AND GREENWAY. LAT...LON 4594 9945 4589 9938 4565 9986 4594 9993 TIME...MOT...LOC 2358Z 235DEG 17KT 4592 9978 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:15 PM CDT | Special Weather Statement | ABR | Clark | 45 min |
| May 25, 9:04 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.